Nebraska, 2009

Damaging Winds in Nebraska, June 26, 2009

June 26, 2009 · NWS GLD · 2 events in 1 county or zone

A line of thunderstorms swept rapidly east across Colorado into western Kansas and southwest Nebraska. Numerous reports of wind damage were received across Yuma County CO, Sherman County KS and Dundy County NE.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A line of thunderstorms swept rapidly east across Colorado into western Kansas and southwest Nebraska. Numerous reports of wind damage were received across Yuma County CO, Sherman County KS and Dundy County NE.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 26, 4:20 PM MST, 55 minutes earlier.

Area forecast discussion, Jun 26, 4:20 PM MST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
520 PM MDT FRI JUN 26 2009

.DISCUSSION...
241 PM MDT FRI JUN 26 2009

THE 20Z SURFACE ANALYSIS SHOWS A TROUGH OVER EASTERN COLORADO WITH
DEWPOINTS IN THE UPPER 50S/LOWER 60S THERE. SATELLITE/RADAR
SHOWING THUNDERSTORMS OVER EASTERN COLORADO. WATER VAPOR SHOWING A
STRONG SHORTWAVE OVER WESTERN COLORADO.

A TROUGH WILL MOVE ACROSS THE NORTHERN PLAINS TONIGHT/SATURDAY. FLOW
WILL BE OUT OF THE NORTHWEST SATURDAY NIGHT AHEAD OF A RIDGE
BUILDING INTO THE ROCKIES. THE RIDGE WILL BE OVER THE ROCKIES
THROUGH MONDAY NIGHT. A SURFACE TROUGH WILL MOVE ACROSS NORTHWEST
KANSAS TONIGHT FOLLOWED BY HIGH PRESSURE WHICH WILL REMAIN OVER THE
AREA THROUGH MONDAY.

THE MAIN FORECAST ISSUE WILL BE POPS.

A SHORTWAVE WILL BE MOVING OUT OF THE ROCKIES TONIGHT. DYNAMICS
SHOULD TRIGGER THUNDERSTORMS ESPECIALLY ACROSS THE NORTHWEST IN
VICINITY OF AN AXIS OF HIGHER DEWPOINTS/CAPE. SEVERE POTENTIAL LOOKS
THE BEST OVER EASTERN COLORADO...ESPECIALLY YUMA COUNTY...WITH
PARAMETERS SUPPORTING LARGE HAIL. PLAN TO GO WITH CHANCE POPS OVER
THE NORTHWEST AND SLIGHT CHANCE ELSEWHERE. SOME STORMS MAY LINGER
OVER THE FAR SOUTHEAST ZONES SAT MORNING AND THEN REFIRE AGAIN ALONG
THE BOUNDARY SATURDAY AFTERNOON ACROSS THE SAME AREA IN THE
SOUTHEAST. PLAN TO GO WITH SLIGHT CHANCE POPS FOR THAT PERIPHERY
AREA OF DYNAMICS. THE FRONT SHOULD BE WELL SOUTH OF THE FORECAST
AREA SATURDAY EVENING SO WILL PULL ALL POPS. BY SUNDAY AFTERNOON A
WEAK SHORTWAVE WILL BRING SOME DYNAMICS INTO EASTERN COLORADO WHICH
WILL LINGER INTO THE EVENING. SLIGHT CHANCE POPS SHOULD TAKE CARE OF
THIS CONTINGENCY. SURFACE WINDS PROVIDE UPSLOPE AND SOME CONVERGENCE
OVER EASTERN COLORADO AGAIN MONDAY AFTERNOON. DYNAMICS ARE LACKING
BUT CANNOT RULE OUT AT LEAST AN ISOLATED STORM WHICH COULD DRIFT
INTO NORTHWEST KANSAS MONDAY EVENING.

850MB TEMPERATURES WILL BE IN THE UPPER 20S THROUGH MONDAY YIELDING
MAX TEMPERATURES NEAR 90. MIN TEMPERATURES WILL BE AROUND 60.

IN THE EXTENDED...A RIDGE WILL BE OVER THE ROCKIES FROM TUESDAY
THROUGH FRIDAY. SURFACE LOW PRESSURE WILL BE OVER NORTHWEST KANSAS
TUE/WED FOLLOWED BY HIGH PRESSURE THU/FRI. NUMEROUS SHORTWAVES WILL
COME THROUGH THE FLOW AND TRIGGER THUNDERSTORMS EACH AFTERNOON AND
EVENING. PLAN TO KEEP SLIGHT CHANCE POPS FOR THOSE PERIODS WITH
EXCEPTION OF CHANCE POPS WED NIGHT WITH A SURFACE TROUGH MOVING
THROUGH THE FORECAST AREA.

850MB TEMPERATURES WILL BE NEAR 30 THROUGH WED AND THEN COOL A FEW
DEGREES THURSDAY/FRIDAY BEHIND THE TROUGH. MAX TEMPERATURES WILL
RESIDE IN THE LOWER 90S WITH MIN TEMPERATURES IN THE LOWER/MID 60S
WITH SOME UPPER 60S IN THE EAST.

FS
&&

.AVIATION...
520 PM MDT FRI JUN 26 2009

FOR THE 00Z TAFS AT KGLD AND KMCK...SHOWERS AND THUNDERSTORMS
APPROACHING KGLD AND KMCK FROM THE SOUTHWEST. PRIMARY CONCERN WILL
BE STRONG OUTFLOW WINDS. WILL UPDATE TAF SITES WHEN THESE WINDS
WILL MOVE THROUGH IN FUTURE TAF UPDATES. OTHERWISE...EXPECT
ACTIVITY TO LINGER THROUGH 03Z-04Z. ONCE THE STORMS MOVE THROUGH
WINDS WILL SHIFT TO THE NORTHWEST AND GUST AROUND 25KTS FOR A FEW
HOURS BEHIND A FRONTAL PASSAGE WITH CIGS IN THE 10K-15K FT RANGE.
BY MID TO LATE AFTERNOON SATURDAY SCT CU AT 8K FT OR SO WILL
DEVELOP WITH NORTHEAST WINDS OF 10-15KTS.

07

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jun 26, 9:45 AM MST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT FRI JUN 26 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1045 AM MDT FRI JUN 26 2009 /1145 AM CDT FRI JUN 26 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND BECOME
MORE WIDESPREAD DURING THE EVENING AS A COLD FRONT APPROACHES AND
SWEEPS THROUGH THE REGION. SOME OF THESE STORMS MAY BECOME SEVERE
WITH LARGE HAIL AND DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS MAY CONTINUE INTO EARLY SATURDAY WITH
ADDITIONAL STORMS DEVELOPING LATER IN THE DAY ON SATURDAY. SEVERE
WEATHER IS NOT ANTICIPATED WITH THESE STORMS. A CHANCE OF
AFTERNOON AND EVENING THUNDERSTORMS WILL RETURN TO THE REGION MID
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

BLM

In the hours before

Local storm report, Jun 26, 4:26 PM MST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
526 PM MDT FRI JUN 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     TSTM WND GST     1 W YUMA                40.12N 102.74W
06/26/2009  M66 MPH          YUMA               CO   MESONET

&&

HENDERSON
Local storm report, Jun 26, 4:50 PM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
550 PM MDT FRI JUN 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     FUNNEL CLOUD     4 SW WRAY               40.04N 102.28W
06/26/2009                   YUMA               CO   TRAINED SPOTTER

0520 PM     TSTM WND GST     YUMA                    40.12N 102.72W
06/26/2009  M70 MPH          YUMA               CO   EMERGENCY MNGR

            SEVERAL TREES AND SMALL BRANCHES DOWN IN TOWN. SPORADIC
            POWER OUTAGES.

&&

HENDERSON
Local storm report, Jun 26, 4:51 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
551 PM MDT FRI JUN 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     FUNNEL CLOUD     6 NE KIRK               39.68N 102.52W
06/26/2009                   YUMA               CO   TRAINED SPOTTER

&&

HENDERSON
Special weather statement, Jun 26, 5:05 PM MST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
605 PM MDT FRI JUN 26 2009

KSZ013-270030-
SHERMAN-
605 PM MDT FRI JUN 26 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SHERMAN COUNTY IN NORTHWEST KANSAS...

AT 604 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RULETON...AND MOVING NORTHEAST AT 40 MPH.

WIND GUSTS TO 50 MPH WILL LIKELY ACCOMPANY AN OUTFLOW BOUNDARY
MOVING THROUGH SHERMAN COUNTY OVER THE NEXT 30 MINUTES.

024
Local storm report, Jun 26, 5:08 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
608 PM MDT FRI JUN 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     TSTM WND GST     3 N ALVIN               40.35N 102.08W
06/26/2009  E60 MPH          YUMA               CO   TRAINED SPOTTER

            SMALL TREE BRANCHES IN ROAD.

0553 PM     TORNADO          1 N WRAY                40.09N 102.23W
06/26/2009                   YUMA               CO   LAW ENFORCEMENT

            POSSIBLE TORNADO DAMAGED SMALL BUILDING AT 27397 COUNTY
            RD 37. RELAYED BY DISPATCH

&&

HENDERSON

The radar

The Goodland radar (KGLD), 108 km away, was scanning. The volume nearest the first event began at 00:14 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dundy

When
June 26, 5:15 PM MST
Where
Dundy County, 20 mi N of Parks
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
COOP Observer
Coordinates
40.340, -101.720

Thunderstorm winds broke numerous tree limbs up to 4 inches in diameter.

Thunderstorm Wind, Dundy

When
June 26, 5:20 PM MST
Where
Dundy County, 10 mi N of Benkelman
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
40.195, -101.530

Wheat fields damaged by storm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170129, 170130.